Aspirin Holiday Carries Its Risks

A recent publication in the British Medical Journal looked at the risk of stopping aspirin therapy and taking a drug holiday from it if you are taking aspirin as secondary prevention for heart disease. The study, conducted from 2000 – 2007, looked at almost 40,000 participants aged 50-84 who were taking low dose aspirin (75- 300 mg per day) for secondary prevention of cardiovascular outcomes. They followed the patients for 3.2 years.

Researchers determined that individuals who stopped aspirin for 1-6 months had significantly more myocardial infarctions (heart attacks) and cardiovascular deaths than individuals who continued the aspirin.  Most of the patients who stopped the medication just stopped it on their own for no particular reason.

The study has implications for patients who have known coronary artery disease, have had a heart attack or stent placed or have survived bypass surgery. It says that if you stop the aspirin you increase your risk of having a cardiac event.

As a physician I am always faced with phone calls from patients going for minor dental work and the dentist insists on stopping the aspirin. I have patients going for elective cosmetic procedures who are required to stop their aspirin.  The message must be “is the risk of excessive bleeding from the elective procedure greater than the risk of having a heart attack?”  This is a question you should ask your cardiologist, internist or family physician before stopping the aspirin. You and they will need to ask your dentist or surgeon the same question before you stop the aspirin.

There will be times when you will have no choice but to accept that increased risk to have work done which may be necessary.  By informing your physician of the problem, and discussing it with the surgeon or dentist, we can determine if stopping the aspirin is essential and if there are other measures we can take to prevent a cardiac event.

Advertisements